LGCmain
Indian Journal of Pathology and Microbiology
Home About us Instructions Submission Subscribe Advertise Contact e-Alerts Ahead Of Print Login 
Users Online: 8203
Print this page  Email this page Bookmark this page Small font sizeDefault font sizeIncrease font size


 
CASE REPORT Table of Contents   
Year : 2008  |  Volume : 51  |  Issue : 4  |  Page : 546-547
Acute erythroid toxicity in visceral leishmaniasis: A rare complication of antimonial therapy


1 Department of Pathology, Lady Hardinge Medical College and Kalawati Saran Children Hospital, New-Delhi, India
2 Department of Pediatrics, Lady Hardinge Medical College and Kalawati Saran Children Hospital, New-Delhi, India

Click here for correspondence address and email
 

   Abstract 

The spectrum of side-effects of sodium stibogluconate is well described, however, little is known regarding the acute erythroid toxicity caused by this drug. We hereby present a case with this unusual complication of antimonial therapy. A 6-year-old male with leishmaniasis was started on parenteral sodium stibogluconate. During the course of treatment, his hemoglobin (Hb) dropped from 7.2 g/dl to 3.5 g/dl. Bone-marrow aspirate showed karyorrhexis in many erythroid precursors with several Leishmania donovanii bodies. Sodium stibogluconate was stopped and amphotericin-B was started. Four days after the cessation of the antimonials, the patient's Hb improved to 5 gm/dl with a corrected reticulocyte count of 10% indicating bone-marrow erythroid regeneration. The exact mechanism of this acute erythroid toxicity of sodium stibogluconate remains unexplored.

Keywords: Antimonials, Kala Azar, karyorrhexis

How to cite this article:
Sharma S, Malhan P, Pujani M, Rath B. Acute erythroid toxicity in visceral leishmaniasis: A rare complication of antimonial therapy. Indian J Pathol Microbiol 2008;51:546-7

How to cite this URL:
Sharma S, Malhan P, Pujani M, Rath B. Acute erythroid toxicity in visceral leishmaniasis: A rare complication of antimonial therapy. Indian J Pathol Microbiol [serial online] 2008 [cited 2020 Feb 27];51:546-7. Available from: http://www.ijpmonline.org/text.asp?2008/51/4/546/43757



   Introduction Top


Visceral leishmaniasis (Kala azar) is a chronic disorder caused by an intracellular parasite Leishmania donovanii . It mainly affects malnourished and economically underprivileged children especially in the developing world. In India, the State of Bihar and the adjoining areas of West Bengal, Jharkhand, and Uttar Pradesh account for about half the world's burden of visceral leishmaniasis. This disease has been increasingly seen in patients with acquired immunodeficiency syndrome (AIDS). [1]

The traditional first-line drug used over the past nearly 100 years for treatment of Kala azar is parenteral sodium stibogluconate. The profile of side effects of this drug is well established, including pancreatitis, prolongation of QT interval, sudden cardiac death due to arrhythmias or cardiac failure, arthralgias, myalgias and headaches; however, very little data exists about the peculiar acute erythroid toxicity caused by sodium stibogluconate, which may be responsible for the progressive and drastic drop in hemoglobin (Hb) levels in patients of Kala azar receiving antimonial therapy. We hereby present a case with this rare complication of sodium stibogluconate.


   Case Report Top


A 6-year-old male resident of Darbangha, Bihar was admitted to Kalawati Saran Children Hospital, New Delhi with complaints of intermittent high-grade fever, weakness, and anorexia for the past 2 months. On examination, he was pale, febrile, and had massive splenomegaly measuring 15 cm. His Hb was 7.2 g/dl (MCV: 76 fl, MCH: 24 pg, MCHC: 31 g/dl). His serology for KA 39 was positive and he was diagnosed with leishmaniasis on bone marrow aspiration. However, there was no evidence of erythroid toxicity at the time of diagnosis. He was started on parenteral sodium stibogluconate (20 mg/kg/d i.m.). On Day 5 of therapy, his Hb level was 6.3 g/dl. On Day 20, a hemogram revealed a further drop in Hb to 3.5 g/dl (MCV: 82 fl, MCH: 28.2 pg, MCHC: 34.3 g/dl). Wright's stained peripheral smear showed predominantly normocytic normochromic anemia with moderate anisocytosis and the presence of few nucleated red blood cells (05 nucleated red blood cells /100 WBCs; two exhibiting karyorrhexis). The corrected reticulocyte count was 1.1%. A bone marrow aspiration revealed erythroid hyperplasia (M:E ratio - 0.4:1) with as many as 55% of the erythroid precursors showing karyorrhexis [Figure 1]. The erythroid series showed a predominantly normoblastic reaction with a few showing megaloblastic change. Many intra- and extracellular leishmania donovanii bodies were still seen in the marrow [Figure 2]. The patient was given one unit of blood transfusion. No hematinics were administered. Sodium stibogluconate was stopped and amphotericin B was started (the initial dose was 0.25 mg/kg/d and increased up to 1 mg/kg/d over 15 days as an IV infusion). Four days after cessation of antimonial therapy, his Hb level improved to 5 g/dl (MCV: 93.8 fl, MCH: 30.6 pg, MCHC: 32.7 g/dl) with a corrected reticulocyte count of 10%. The patient gradually improved symptomatically over the next few days and his splenic size regressed. However, he declined to have further bone marrow aspiration.


   Discussion Top


In the present case, sodium stibogluconate therapy resulted in a drastic fall in Hb from a pretreatment value of 7.2 g/dl to 3.5 g/dl on Day 20 of therapy. This was associated with a corrected reticulocyte count of 1.1%. After 4 days of withdrawal of the offending drug, there was a marked rise in the corrected reticulocyte count (from 1.1% to 10%). As reticulocyte count is an early, effective, and sensitive parameter of erythroid regeneration, this rise in reticulocyte count is a reliable indicator of the beginning of erythroid regenerative activity, hence the reversal of erythroid toxicity. The rise in Hb (by 1.5 g/dl) is partly explained by one unit of blood transfusion; 0.5 g/dl may be attributable to a technical error in the Hb estimation. The bone marrow aspiration done at the time of diagnosis of leishmaniasis did not show any features of erythroid toxicity, thereby ruling out a leishmanial infection as the cause of erythroid toxicity.

To the best of our knowledge, there has been only a single case report in medical literature by Hernandez, et al. [2] regarding this unusual complication of antimonial therapy in a HIV-positive patient who otherwise responded to treatment. However, the present case was HIV-negative and resistant to sodium stibogluconate. One common aspect between our case and the reference case was that the toxicity was reversible by discontinuing the drug in both the instances. Erythroid toxicity has also been documented with other drugs like alcohol and chloramphenicol. [3] Despite extensive research efforts, the pathogenesis of chloramphenicol associated blood dyscrasia is unclear. The exact mechanism of acute erythroid toxicity of antimonial therapy also remains an enigma.

 
   References Top

1.Sheikha A. Dyserythropoiesis in 105 patients with visceral leishmaniasis. Lab Hematol 2004;10:206-11.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Hernandez JA, Navarro JT, Force L. Acute toxicity in erythroid bone marrow progenitors after antimonial therapy. Haematologica 2001;86:1319.  Back to cited text no. 2    
3.Casagrande G, Michot F. Alcohol-induced bone marrow damage: Status before and after a 4-week period of abstinence from alcohol with or without disulfiram: Arandomized bone marrow study in alcohol-dependent individuals. Blut 1989;59:231-6.  Back to cited text no. 3  [PUBMED]  

Top
Correspondence Address:
Mukta Pujani
Department of Pathology, Lady Hardinge Medical College and Smt. Sucheta Kriplani Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0377-4929.43757

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]



 

Top
 
  Search
 
  
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
    Introduction
    Case Report
    Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed2237    
    Printed72    
    Emailed0    
    PDF Downloaded128    
    Comments [Add]    

Recommend this journal